MAUDE Adverse Event Report: CORDIS US. CORP SMART FLEX; STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS

CORDIS US. CORP SMART FLEX; STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Catalog Number SF06100MB
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/28/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, during deployment of a 6mm x 100mm 120cm smart flex biliary self-expanding stent (ses) delivery system, the physician fully loosened the touhy borst valve to initiate stent deployment.Their hands were placed on the touhy valve and the metal push rod, and the stent deployment was performed via the pin and pull method.The user held the handle of the delivery system flat and straight outside of the patient during attempted deployment.However, resistance was felt, and the physician had to increase the force of the pin and pull which caused the y-adaptor to dislodge from the outer layer of the sds.The detachment of the touhy valve made the deployment of the stent difficult to perform and the stent was partially deployed.The physician was advised to pull back on the sds to continue deployment; however, this caused the partially deployed sds to migrate proximally.The physician attempted to remove the partially deployed stent through a non-cordis catheter sheath introducer (csi) while the stent was still attached to the delivery system; however, the removal was unsuccessful, and the stent was deployed proximally to its intended location.As a result, a new 6mm x 120mm smart flex ses was used and was successfully implanted in the correct location.There were no reported injuries to the patient.This was during a procedure to treat a 70-80% stenosed popliteal artery which had mild to moderate calcification.There were no acute angles or bifurcations present at the lesion.A 4mm x 100mm saber.018 percutaneous transluminal angioplasty (pta) balloon catheter was used to pre-dilate the lesion at 10 atmospheres (atm) with a 50-60% remaining stenoses after pre-dilation.The procedure used a contralateral approach as the sds was advanced up an over the aortic bifurcation enroute to the lesion, but the angle of the bifurcation was not severe.The device was stored and prepped per the instructions for use (ifu) and there was no damage to the device packaging prior to use.Additionally, there was no observed damage to the touhy valve that caused its detachment.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 323145 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
Complaint conclusion: during deployment of a 6mm x 100mm 120cm smart flex biliary self-expanding stent (ses) delivery system, the physician fully loosened the touhy borst valve to initiate stent deployment.Their hands were placed on the touhy valve and the metal push rod, and the stent deployment was performed via the pin and pull method.The user held the handle of the delivery system flat and straight outside of the patient during attempted deployment.However, resistance was felt, and the physician had to increase the force of the pin and pull which caused the y-adaptor to dislodge from the outer layer of the sds.The detachment of the touhy valve made the deployment of the stent difficult to perform and the stent was partially deployed.The physician was advised to pull back on the sds to continue deployment; however, this caused the partially deployed sds to migrate proximally.The physician attempted to remove the partially deployed stent through a non-cordis catheter sheath introducer (csi) while the stent was still attached to the delivery system; however, the removal was unsuccessful, and the stent was deployed proximally to its intended location.As a result, a new 6mm x 120mm smart flex ses was used and was successfully implanted in the correct location.This was during a procedure to treat a 70-80% stenosed popliteal artery which had mild to moderate calcification.There were no acute angles or bifurcations present at the lesion.A 4mm x 100mm saber.018 percutaneous transluminal angioplasty (pta) balloon catheter was used to pre-dilate the lesion at 10 atmospheres (atm) with a 50-60% remaining stenoses after pre-dilation.The procedure used a contralateral approach as the sds was advanced up an over the aortic bifurcation enroute to the lesion, but the angle of the bifurcation was not severe.There were no reported injuries to the patient.The device was stored and prepped per the instructions for use (ifu) and there was no damage to the device packaging prior to use.Additionally, there was no observed damage to the touhy valve that caused its detachment.The product was returned for analysis.A non-sterile unit of product smart flex 6x100mm biliary, 120cm was received coiled inside of a clear plastic bag.Per visual analysis the unit was returned fully deployed.The stent was not returned for analysis.The hemostasis valve is open.Several kinks were noticed located approximately at 120 and 121 cm from the distal tip.An outer sheath separation is observed located approximately at 128 cm from the distal tip.No other damages or anomalies were observed on the returned device.Functional analysis was not performed due to the separation condition on the outer sheath and the unit was returned fully deployed.Per microscopic analysis the edges on the separated area presented evidence of elongations.The elongations found on the plastic material and the plastic deformation are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the material was induced to a tensile force that exceeded the yield strength prior to the separation.A product history record (phr) review of lot 323145 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿stent delivery system (sds) deployment difficulty-inaccurate placement¿ was not confirmed through analysis of the returned device due to the nature of the complaint.Procedural imagery was not provided for review.The exact cause of the event could not be determined during analysis.The reported ¿hemostasis valve (precise and smart) separated¿ was confirmed through analysis of the returned device.The exact cause of the event could not be determined during analysis.Based on the information available for review, vessel characteristics (a rate of stenosis of 70-80% with mild to moderate calcification) may have contributed to the event as evidenced by elongations and plastic deformation commonly associated with tensile overload noted on the outer surface during analysis.A kink condition found on the device may have caused the outer sheath to be harder to withdraw.According to the safety information in the instructions for use ¿the s.M.A.R.T.Flex biliary stent system is indicated for use in the palliation of malignant strictures in the biliary tree.The safety and effectiveness of this device for use in the vascular system have not been established.¿ this is considered off label usage and a violation of the ifu.Neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process; therefore, no corrective/preventive action will be taken at this time.

Brand Name
SMART FLEX
Common Device Name
STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes, florida 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes, florida 33014
Manufacturer Contact
karla castro
15 christopher way
eatontown, new jersey 07724
7863138372
MDR Report Key17984743
Report Number3005089785-2023-00140
Device Sequence Number15308474
Product Code FGE
UDI-Device Identifier20705032065648
UDI-Public(01)20705032065648(17)2500130(10)323145
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K130981
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Expiration Date01/30/2025
Device Catalogue NumberSF06100MB
Device Lot Number323145
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2023
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2023
Supplement Date Received by Manufacturer12/14/2023
Initial Report FDA Received Date10/23/2023
Supplement Report FDA Received Date12/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4MM X 100MM SABER .018 PTA BALLOON CATHETER; 6X120 SMART FLEX; ASAHI GLADIOUS 018 WIRE; COOK 6FR 55CM SHEATH
Outcome Attributed to Adverse Event Other;
Patient Age60 YR
Patient SexMale
Patient Weight73 KG